Texas, 2006Wildfire in Texas, January 1 to 2, 2006
January 1 to 2, 2006 · NWS SJT · 2 events in 2 counties and zones
2 wildfire, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 1, 11:11 AM CST, 2 minutes earlier.
Area forecast discussion, Jan 1, 11:11 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1111 AM CST SUN JAN 1 2006
.AVIATION...
AIRPORT WEATHER WARNING WAS ISSUED FOR ABILENE REGIONAL AIRPORT
FOR THIS AFTERNOON ANTICIPATING WIND GUSTS OVER 35 KNOTS. WINDS
THIS AFTERNOON WILL BE 20 TO 30 KNOTS ACROSS MOST AIRPORTS IN WEST
CENTRAL TEXAS...WITH GUSTS OVER 35 KNOTS. WINDS TO DIMINISH AROUND SUNSET.
&&
.PREV DISCUSSION... (ISSUED 536 AM CST SUN JAN 1 2006)
AVIATION...
EXPECT VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR
THE NEXT 24 HOURS. STRONG WEST TO SOUTHWEST WINDS WILL BEGIN LATER
THIS MORNING AND CONTINUE THROUGH SUNSET.
23/HUBER
PREV DISCUSSION... (ISSUED 311 AM CST SUN JAN 1 2006)
SHORT TERM...
UPPER TROUGH WAS PUSHING THROUGH NEW MEXICO THIS MORNING. FIRE
WEATHER WILL CONTINUE TO BE THE MAIN STORY TODAY AS SURFACE
TROUGH/LOW TIGHTENS AHEAD OF UPPER LOW. CENTER OF SURFACE LOW
MOVES ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS TODAY.
RED FLAG WARNINGS (ACROSS THE COUNTY WARNING AREA) AND WIND
ADVISORIES (BIG COUNTRY AND N CONCHO VALLEY) TODAY LOOK GOOD. SJT
VAD SHOWS 40 KNOTS AT THE LOWEST GATES AT 9Z AND SURFACE GRADIENTS
WILL CONTINUE TO TIGHTEN DURING THE DAY. GFS MOS GUIDANCE OF 30
KTS SUSTAINED AT KABI LOOKS GOOD. GFS MOS DEW POINTS CONTINUE TO
BE 10-15 DEGREES TOO HIGH...AND WENT WITH DEW POINTS IN THE TEENS
AND LOWER 20S THIS AFTERNOON.
WINDS MAY NOT DECOUPLE COMPLETELY TONIGHT AS GFS INDICATES 45 TO
50 KTS 850 HGT AT 6Z/02. DEPENDING ON THE AMOUNT OF DECOUPLING
MAY SEE SOME LOW LEVEL WIND SHEAR FOR AVIATION CONCERNS AGAIN
TONIGHT AT KSJT AND KABI. FOR TEMPERATURES...WENT A LITTLE BELOW MAV
GUIDANCE FOR SAN ANGELO AND JUNCTION WHERE WINDS MORE LIKELY TO
DECOUPLE LATER TONIGHT.
LONG TERM...
LIGHTER SOUTHWEST/WEST WINDS FOR MONDAY AS A WEAK SURFACE RIDGE
BUILDS IN. DEW POINTS IN GFS MAV CONTINUE TO BE TO HIGH...AND
KEPT DEW POINTS IN THE 20S...WHICH WERE ALREADY IN THE GRIDS.
FIRE DANGER LOOKS ELEVATED ON TUESDAY WITH DEVELOPING SURFACE
TROUGH AND LOWER RH VALUES...BUT WINDS LOOK TO REMAIN BELOW RED
FLAG CRITERIA. A COLD FRONT MOVES THROUGH WEDNESDAY WITH A WEAK
SECONDARY PUSH OF COLD AIR THURSDAY NIGHT. GFS HAS ANOTHER SURFACE
TROUGH DEVELOPING THIS WEEKEND...BUT WINDS AT THIS TIME DONT LOOK
TOO EXTREME. CONFIDENCE IN WINDS THIS FAR OUT HOWEVER IS LOW. IN
GENERAL...PUT COOLER LOWS THAN GFS MAV GUIDANCE DUE TO DRY ATMOSPHERE
AND EXPECTED STRONG RADIATIONAL NIGHTTIME COOLING.
SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM SUNDAY TO 7 PM SUNDAY FOR THE
FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...
CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...MASON...
MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...
SHACKELFORD...STERLING...SUTTON...TAYLOR...THROCKMORTON...AND
TOM GREEN.
WIND ADVISORY FROM 10 AM SUNDAY TO 7 PM SUNDAY FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...FISHER...HASKELL...JONES...NOLAN...
RUNNELS...SHACKELFORD...STERLING...TAYLOR...AND THROCKMORTON.
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD...
NOLAN...RUNNELS...SAN SABA...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...AND TOM GREEN.
WIND ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
CALLAHAN...COKE...FISHER...HASKELL...JONES...NOLAN...RUNNELS...
SHACKELFORD...STERLING...TAYLOR...AND THROCKMORTON.
&&
99/99/99
Hazardous weather outlook, Jan 1, 5:03 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
503 AM CST SUN JAN 1 2006
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
503 AM CST SUN JAN 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
EXTREME WILDFIRE DANGER WILL BEGIN ACROSS WEST CENTRAL TEXAS LATER
THIS MORNING AND CONTINUE THIS AFTERNOON UNTIL WINDS DIMINISH AROUND
SUNSET. VERY STRONG WINDS...COMBINE WITH EXTREMELY LOW RELATIVE
HUMIDITIES...WILL PRODUCE CONDITIONS ACROSS WEST CENTRAL TEXAS
TODAY WHERE WILDFIRES WILL SPREAD EXPLOSIVELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE END OF THE WEEK
WITH NO RAIN AND EXTREMELY LOW FUEL MOISTURE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
23/HUBER
In the hours before
Special weather statement, Jan 1, 10:49 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1049 AM CST SUN JAN 1 2006
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012300-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
1049 AM CST SUN JAN 1 2006
...WILDLAND FIRE DANGER TO REMAIN ELEVATED THROUGH EARLY THIS WEEK...
THE TEXAS FOREST SERVICE HAS DECLARED A HIGH RISK OF ACCIDENTAL
FIRES BECAUSE OF THE EXTREME DROUGHT CONDITIONS ACROSS MUCH OF
THE STATE COUPLED WITH THE BUSY NEW YEARS HOLIDAY WEEKEND.
FOR WEST CENTRAL TEXAS...THE COMBINATION OF INCREASED WINDS AND
VERY DRY AIR WILL RESULT IN AN ELEVATED WILDLAND FIRE DANGER RISK
THROUGH EARLY THIS WEEK. THE HIGHEST FIRE DANGER THREAT WILL BE
TODAY...WHEN A STRONG UPPER LEVEL DISTURBANCE MOVES INTO THE
SOUTHERN PLAINS. RED FLAG WARNINGS FOR FIRE WEATHER ARE IN EFFECT
FOR MOST OF TEXAS AND OKLAHOMA TODAY.
DROUGHT INDICES ARE AT RECORD OR NEAR RECORD LEVELS AND MORE THAN
75 PERCENT OF TEXAS COUNTIES HAVE ISSUED BURN BANS. TO STOP
DISASTROUS WILDFIRES...THE TEXAS FOREST SERVICE AND THE GOVERNORS
DIVISION OF EMERGENCY MANAGEMENT REMIND YOU OF THE FOLLOWING...
IT HAS BEEN WINDY AND UNSEASONABLY WARM AND DRY. HELP PREVENT
DEADLY WILDFIRES. DO NOT USE FIREWORKS OR BURN TRASH. DO NOT THROW
BURNING CIGARETTES ON THE GROUND. REMEMBER TOO THAT ACCIDENTAL
FIRES CAN START FROM MACHINERY AND MOTOR VEHICLES.
IF A WILDFIRE ESCAPES AN INITIAL ATTACK...RESIDENTS ARE ADVISED TO
EVACUATE IMMEDIATELY FOR A SAFE ZONE. MAYORS AND OR COUNTY JUDGES
HAVE THE AUTHORITY TO DEMAND MANDATORY EVACUATING WITHIN TEXAS.
Wildfire, Sterling
- When
- January 1, 11:13 AM CST to January 2, 11:00 PM CST
- Where
- Sterling forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The Cole Fire started in southern Sterling County along highway 163 and spread quickly to the east for 15 to 20 miles in winds gusting upwards of 50 mph and humidities of 5 to 10 percent. This fire spread into Tom Green and extreme southwest Coke County. The fire did threaten the community of Water Valley, however was contained. The fire consumed around 40 thousand acres.
Wildfire, Irion
- When
- January 1, 12:13 PM CST to January 2, 11:00 PM CST
- Where
- Irion forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The Rocker B fire started soon after the Cole fire. This fire started just to the west of the Irion County line and moved quickly to the east with 50 mph wind gusts. One firefighter was injured while fighting this blaze. This fire also consumed about 40 thousand acres of land.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in California, January 1 to 3, 20063 deaths · 3 injured · $32 million · 9 events
- Avalanche in Colorado, January 1, 20062 deaths · 1 event
- Drought in Texas, January 1 to 31, 2006$1.0 billion · 46 events
- High Wind in Texas, January 1, 20061 death · 3 injured · $87,000 · 56 kt wind · 8 events
- Winter Storm in Nevada, January 1 to 2, 20061 death · 6 injured · 1 event
- High Wind and Drought in Oklahoma, January 1 to 31, 2006$16 million · 56 kt wind · 50 events
- Flood in California, January 1, 2006$148 million · 1 event
- Wildfire in Texas, January 1 to 2, 20066 injured · $11 million · 3 events
- Flood in California, January 1, 2006$108 million · 1 event
- Flood in California, January 1 to 3, 2006$107 million · 1 event
- Strong Wind in Texas, January 1, 20061 death · $36,000 · 1 event
- High Wind in Oregon, January 1, 20061 death · 1 injured · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486820, 5486821.